Entity

Time filter

Source Type


Levine M.,Banner Good Samaritan Medical Center | Levine M.,University of Southern California | Brooks D.E.,Banner Good Samaritan Medical Center | Brooks D.E.,Banner Good Samaritan Poison Control and Drug Information Center | And 2 more authors.
Pediatrics | Year: 2012

In recent years, intravenous lipid emulsion (ILE) therapy has emerged as a new rescue antidote for treatment of certain toxicities, including cyclic antidepressants, and as the primary treatment of toxic manifestations after local anesthetic exposure. We present a case of a 13-year-old girl who developed delayed seizures and cardiac arrest after amitriptyline ingestion. As part of the treatment, she was treated with ILE therapy. The patient's laboratories were not interpretable for several hours after the lipid emulsion. The patient developed pancreatitis after the ILE therapy. This case is unique; not only is it one of the first reported cases of lipid emulsion being used in a pediatric patient, but in that the patient developed delayed toxicity and iatrogenic harm from the ILE. Copyright © 2012 by the American Academy of Pediatrics. Source


Glogan D.,Banner Good Samaritan Poison Control and Drug Information Center | Levitan R.D.,Maricopa Medical Center | Brooks D.E.,Banner Good Samaritan Poison Control and Drug Information Center | Brooks D.E.,Maricopa Medical Center | Gerkin R.D.,Banner Good Samaritan Medical Center
Journal of Emergency Medicine | Year: 2013

Background: There are no guidelines for the management of accidental insulin administration. We hypothesized that home monitoring of asymptomatic patients (pts) was safe following unintentionally insulin administration. Methods: Retrospective review of poison center (PCC) charts from 1/1/2000-12/31/2010 looking for accidental insulin administrations. Inclusion criteria: pt must be prescribed insulin. Information recorded from charts: pt age/gender, "intended" and "mistaken" insulin formulations/doses, use of oral diabetic agents, management site, Emergency Department (ED) referral, symptoms, blood glucose values, and treatments. Defined outcomes: symptoms (e.g., altered sensorium); hypoglycemia (<60 mg/dL); management site; health care facility (HCF) admission; and death. Multiple logistic regression was used to determine outcome predictors. Results: 652 charts met inclusion criteria. Mean age was 56.4 years; most (58.5%) were women. Most (89%) calls originated from home, 10.7% from a HCF, 0.3% from Emergency Medical Services (EMS). Overall, 397 (60.9%) pts were managed at home. Two pts managed at home were later evaluated by EMS; neither required admission. Symptoms developed in 56 (8.6%) pts. There were no deaths. Only 40 (6.1%) pts were admitted to a HCF; 18 (45%) pts were hypoglycemic. The development of hypoglycemia (odds ratio [OR] 5.94; p < 0.001) and amount of insulin accidentally administered (OR 1.04; p < 0.001) predicted HCF referral. The type and dose of insulin administered did not predict symptoms. Conclusions: Based on a retrospective analysis of a single PCC's cases, home observation of asymptomatic patients after unintentional administration of a wrong insulin formulation appears safe. © 2013 Elsevier Inc. Source

Discover hidden collaborations